NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, September 22, 2014
Numbness in My Eye After Injection
Yesterday i attended the dentist for a route canal finishing, i was given an injection to numb but as usual the first one didn`t work so i was given another. This for me is not unusual. But then i started to feel quite different around my eyes and my heart beat was racing, the dentist asked me to blink, but i could`nt blink my left eye, it started watering so i became very anxious, she put a patch on me to stop my eye from drying t, but never told me why this happened. Could you explain this to me?
This is actually a not infrequent occurrence with anesthesia for lower jaw teeth. The main nerve that anesthetizes the lower jaw (Trigeminal nerve) is somewhat close to the facial nerve, that also affects the eyelid closure. When anesthetic is administered for a lower jaw tooth, some of the anesthetic can spread to an adjacent area and anesthetize these motor fibers (controlling muscles) rather than the sensation fibers. The effect should go away in the usual time frame for dental local anesthetic, and there should be no long-lasting effects.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University